Thunderstorm Wind, Wichita
- When
- July 3, 1:50 AM CST
- Where
- Wichita County, 3 mi W of Burkburnett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.100, -98.617
6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 8:15 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 915 PM CDT FRI JUL 2 2004 .UPDATE... MODIFIED POPS TO HANDLE DYING ACTIVITY OVER SOUTHEAST ZONES...AND INCOMING STORMS TO THE NORTHWEST. DO NOT SEE MUCH IN THE WAY OF SUPPORT FOR NORTHWEST ACTIVITY...THEREFORE WILL EXPECT IT TO WEAKEN TOWARD/BY MIDNIGHT. WILL LEAVE LOW POPS ACROSS CENTRAL ZONES AFTER MIDNIGHT JUST IN CASE INCOMING ACTIVITY HAS DIFFERENT PLANS. NO OTHER CHANGES ATTM. 11 && 340 PM .DISCUSSION... AREA IS CURRENTLY RAIN FREE AND THE MAIN UPPER LEVEL SUPPORT IN EASTERN KANSAS IS DRIFTING EAST GIVING WAY TO DEVELOPING RIDGING TO THE WEST. BELIEVE MAIN CHANCES OF RAIN TONIGHT WILL REMAIN TO THE EAST.. BUT THERE IS THE RESIDUAL SURFACE OUTFLOW BOUNDARY WEST TO EAST ACROSS SOUTHERN OKLAHOMA WITH DECENT CUMULUS ALONG IT. WILL STILL HAVE A SHOT OF THUNDERSTORM DEVELOPMENT ALONG THIS AREA OR ANY DEVELOPMENT OVER WEST TEXAS APPROACHING MY TEXAS ZONES THIS EVENING.. SO SLIGHT CHANCE POPS ARE STILL NEEDED. MID LEVEL FLOW OF 35 TO 45 KNOTS AT 500 MB SEEN ON AREA PROFILERS AND MIXED LAYER CAPE IS AROUND 2000 TO 3000 J/KG SO SEVERE WEATHER WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING. WILL MONITOR SATELLITE TRENDS AND MAY INCREASE POPS ALONG THE BOUNDARY THIS EVENING IF DEVELOPMENT CONTINUES TO INCREASE. A BRIEF LULL IS EXPECTED IN OUR ALMOST DAILY RAIN SATURDAY AS UPPER RIDGE STRENGTHENS AND LOW LEVEL TEMPERATURES WARM TO PRODUCE A CAP OVER THE AREA. BUT NEXT SHORTWAVE IS PROGGED TO MOVE INTO THE CENTRAL PLAINS ON SUNDAY BRINGING THUNDERSTORM CHANCES AGAIN. SURFACE FRONT WILL MOVE TOWARD THE OKLAHOMA-KANSAS STATE LINE SUNDAY. NOT MUCH CHANGE TO THE EXTENDED. KEEP POPS IN THE EXTENDED THROUGH WEDNESDAY AS ANOTHER SURFACE FRONT MOVES INTO THE AREA EARLY TO MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 94 72 94 / 20 5 10 10 HOBART OK 72 97 72 97 / 20 5 10 10 WICHITA FALLS TX 73 99 74 99 / 10 5 5 10 GAGE OK 65 95 68 95 / 60 5 5 10 PONCA CITY OK 68 91 70 93 / 30 5 20 20 DURANT OK 73 93 74 94 / 10 5 5 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI JUL 2 2004
OKZ004>048-050>052-TXZ083>090-031200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA.
LOCATION...
THE RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
SEMINOLE...TO PAULS VALLEY...TO MARIETTA.
TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY THROUGH 11 PM THIS EVENING.
IMPACTS...
GOLF BALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.
DISCUSSION...
A WEAK SURFACE BOUNDARY ACROSS CENTRAL AND SOUTHERN OKLAHOMA WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.
HIGH TO EXTREME INSTABILITY AND MODEST WIND SHEAR WILL RESULT IN
SUPERCELL THUNDERSTORMS...WITH THE PRIMARY CONCERN BEING VERY LARGE
HAIL.
STRONG TO SEVERE THUNDERSTORMS OVER THE PANHANDLES OF OKLAHOMA AND
TEXAS MAY SPREAD INTO NORTHWEST AND WEST CENTRAL PARTS OF OKLAHOMA
BY LATE EVENING...BUT THEY ARE EXPECTED TO WEAKEN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ASSOCIATED WITH ANY STORMS TONIGHT WILL ALSO BE
CAPABLE OF PRODUCING ISOLATED FLOODING...AS RECENT RAINS HAVE LEFT
THE GROUND SATURATED ACROSS MANY PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY NIGHT...BUT WE ARE NOT EXPECTING WIDESPREAD HEAVY RAIN LIKE
WE HAVE RECENTLY SEEN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY...JULY 3.
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1107 PM CDT FRI JUL 2 2004 OKZ004-005-010-030430- HARPER OK-WOODS OK-WOODWARD OK- 1107 PM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF SELMAN AT 1107 PM ...MOVING SOUTHEAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1134 PM CDT FRI JUL 2 2004 OKZ005-006-010-011-030500- ALFALFA OK-MAJOR OK-WOODS OK-WOODWARD OK- 1134 PM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER FREEDOM AT 1134 PM... MOVING SOUTHEAST AT 40 MPH. SMALL HAIL AND TORRENTIAL RAINFALL WILL OCCUR WITH THE STORM. THERE IS A GUST FRONT THAT WILL PRECEED THIS STORM BY ABOUT 15 MINTUES. WEST TO NORTHWESTERLY WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS GUST FRONT. PEOPLE IN ALFALFA...MAJOR...WOODS AND WOODWARD COUNTIES...INCLUDING THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 N STRATFORD 34.84N 96.96W
07/02/2004 1.25 INCH GARVIN OK PUBLIC
&&
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1157 PM CDT FRI JUL 2 2004 OKZ005>007-011-030530- ALFALFA OK-GRANT OK-MAJOR OK-WOODS OK- 1157 PM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT...MAJOR AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF DACOMA AT 1157 PM ...MOVING SOUTHEAST AT 45 MPH. VERY HEAVY RAIN WILL OCCUR WITH THE STORM. HOWEVER...A GUST FRONT OUT AHEAD OF THE STORM WILL BE CAPABLE OF PRODUCING 50 MPH WIND GUSTS. THE STRONGEST WINDS WILL MOVE THROUGH THE CHEROKEE...HELENA...AND FAIRVIEW AREAS BY 1 AM. PEOPLE IN ALFALFA...GRANT...MAJOR AND WOODS COUNTIES...INCLUDING THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 234 AM CDT SAT JUL 3 2004 TXZ086-030800- WICHITA TX- 234 AM CDT SAT JUL 3 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF ELECTRA AND BURKBURNETT AT 234 AM CDT...MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS PRODUCED WINDS AROUND 65 MPH AT FREDERICK DURING THE PAST 10 MINUTES. PEOPLE IN WICHITA COUNTY...INCLUDING THE CITIES OF BURKBURNETT... ELECTRA...IOWA PARK AND WICHITA FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SIX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 AM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND GST 4 S TIPTON 34.44N 99.14W
07/03/2004 74 MPH TILLMAN OK MESONET
MEASURED BY THE OKLAHOMA MESONET
&&
EMThe Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 07:51 UTC.
6 thunderstorm wind. Local standard time, as filed.
Metal roofs were damaged near the intersection of Highway 240 and Farm to Market Road 369.
A metal roof was damaged on Copper Road.
Wind was measured by the KSPS ASOS.
A car was blown off the road on Highway 287.
Power poles were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413747, 5413748, 5413749, 5413750, 5413751, 5413752.